Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can long term survivor stop meds?
Aug 14, 2005

I'm 61 years old and HIV + since 1984. Over the years, I've been on several cocktails. For the past three years I've been on Norvir, Reyataz, Zygen and Viread. I've never had an OI. I'm in good health and shape thanks to never having stopped working out. About five years ago, though, my legs, butt and forearms started to waste away. They're still muscular but veinous. I tried a HGH -Serostonin - injections for four months. Four weeks later, I had my old body back. Then, excessive swelling of the hands and feet set in and I was compelled to stop the injections. Since, my Dr has put me on testosterone gel to some degree of success. But my face continues to show wasting. Since 1985 my T Cells have stayed unchaged between 350 and 450. No viral load has ever been detected. Would it be smart for me to go on a cocktail holiday? Thanks, Joaquin

Response from Dr. Wohl

The fat wasting you have experienced may well be at the hands of a prior regimen(s). It is unclear if you think there has been progressive fat loss on your current therapy, which contains agents that are thought to be relatively benign when it comes to lipoatrophy.

The damage done previously may be very slow to reverse, if it is reversible at all. Concerningly, some of the interventions you have been prescribed can lead to further fat wasting. Growth hormone and androgens (like testosterone) are lipolytic - that is, they cause fat cells to pop. You may develop more muscle on testosterone that can fill out the areas where fat used to be but this hormone and its brothers are not very good at helping your fat cells regenerate.

Therefore, I would be reluctant to advise a drug holiday for body shape changes alone. However, if you are simply tired of taking your meds to the point where adherence may suffer and prior to therapy you had a low viral load, a break from meds may be in order.

DW



Previous
Just a blip?
Next
Fat Loss Good or Bad?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement